New to the DrugAbuse.com Forums?Join or

Steroids.

Discussion in 'Other Substances' started by StephenG, Sep 23, 2014.

  1. StephenG

    StephenG Member

    A girl I was dating freaked out when I told her I use steroids. I get them from my doctor when I'm in competition mode around 5 months a year because I'm a professional bodybuilder. I consider it part of the sport and I don't buy garage junk.

    What's her problem?
    LaLaLaLaLola likes this.
  2. LaLaLaLaLola

    LaLaLaLaLola Member

    Are you still dating her?
    :p
  3. Jen S.

    Jen S. Guest

    Hi StephenG. Is your doctor prescribing them for bodybuilding competitions? Without a doctor's prescription for a medical condition, it's against the law to possess, sell, or distribute anabolic steroids, so just trying to figure out your situation. I imagine she might have freaked out because of the potential side effects below.

    From WebMD - Both men and women who take anabolic steroids may:
    • Get acne
    • Have an oily scalp and skin
    • Get yellowing of the skin (jaundice)
    • Become bald
    • Have tendon rupture
    • Have heart attacks
    • Have an enlarged heart
    • Develop significant risk of liver disease and liver cancer
    • Have high levels of "bad" cholesterol
    • Have mood swings
    • Fly into rages
    • Suffer delusions
    menace and LaLaLaLaLola like this.
  4. LaLaLaLaLola

    LaLaLaLaLola Member

    That does sound scary. Are they the anabolic ones, StephenG?
    menace likes this.
  5. StephenG

    StephenG Member

    It started as a condition but I don't abuse or have any desire to abuse it. It's an enhancement. Not a miracle drug. It doesn't lift weights for me.
  6. Jen S.

    Jen S. Guest

    Oh, that wasn't what I was implying at all. Just trying to be helpful :)
    If you do want to learn more about steroid abuse, there's more information about it here.
    StephenG, menace and Joseph like this.
  7. menace

    menace Community Moderator

    The side effects alone were enough to keep me away from steroids, even when I was younger and into body building. A lot of guys in high school were messing around with it and it scared me even then. The irony is that I ended up doing things which society considers a lot worse (heavy drugs) and still took a toll on my body. I just don't see the point anymore in consuming chemicals for any reason at all. I don't think our bodies were designed for all this stuff.

    With that said I think it's probably normal for a girl to freak out when you tell her you're doing this stuff--it's no different than any other drug probably. She's likely just concerned for your health and safety!
    Jen S. likes this.
  8. AFKATafcar

    AFKATafcar Community Champion

    I'd call it a normal reaction from anyone. Typically, steroids are used for medical conditions and then their use is ceased after the condition has been successfully treated. I wouldn't use them unless I had a medical issue, but to each their own. As long as you know what you're doing and aren't dealing with major side effects, then to each his own.

    Like others have said, I would assume that she was just concerned about your well-being.
    Jen S. likes this.
  9. FuZyOn

    FuZyOn Community Champion

    Steroids are some really strong substances and they have some nasty side-effects. She probably thinks that steroids are bad for you and I can't blame her for that. Of course you are a bodybuilder and you know what you're doing but those substances are pretty strong and shouldn't be used on your body too much since they can be pretty damaging.
    Jen S. likes this.
  10. StephenG

    StephenG Member

    Thanks everyone. I'm aware of the risks, just not sure I'm ready to consider giving up what I do. It is part of the sport. Some guys take it way too far. Just have never considered myself one of them.
  11. maryannballeras

    maryannballeras Senior Contributor

    Well, it's good to know that you are aware of the risks and that you're not abusing it in any way. We (and probably the girl that you dated) are just concerned for your well-being. Maybe you don't see yourself giving up steroids, but who knows? Maybe in the near future, you won't need it anymore. :)
  12. Allen24

    Allen24 Active Contributor

    It sounds like she was a little uninformed and was just showing concern for you. It sounds like you know the ins and outs of what your doctor is prescribing you. If you explain your usage and that it's safe, she'll probably be okay with it.
  13. vennybunny

    vennybunny Member

    There are plenty of myths and misinformation out there about steroid use. The most prevalent one I see is 'roid rage', or people who use steroids are more likely to participate in aggressive behavior. That doesn't excuse judging other people, but it might help you understand why she acted how she did.
  14. StephenG

    StephenG Member

    Thanks guys. I think I'm just tired of people assuming there aren't multiple levels of steroid use in bodybuilding. Some of us use it for obvious enhancement, others abuse it as if it can ever build muscle you don't put the training in to build. I probably got defensive with her because of it but you're right. I'm sure she just cared.
    Jen S. likes this.
  15. Profit5500

    Profit5500 Senior Contributor

    I think from the looks of things your girlfriend was just worried and probably upset. I think taking steroids has its risks but you got to be careful. I would not blame your girlfriend for just being concerned.
  16. Nick W.

    Nick W. Community Listener Community Listener

    I think that if anyone is concerned about legit use of ANY drug or prescription, then it's OK to try and educate them. Remember, the concern is most likely either due to past experiences, lack of credible info, or a genuine concern for your well-being. Take the time to talk, stay calm and not get angry, and hear their concerns. It will be more likely to work out that way.
  17. Profit5500

    Profit5500 Senior Contributor

    I research most of the meds I do not know too much about. If the medicine is making you mad then steer clear from it. I just do not take steroids since I see what they do to people.
  18. stagsonline

    stagsonline Active Contributor

    The reason she may have freaked out is because of the side-effects associated with using steroids. Did you explain to her why use them? Despite freaking out, what did she say? Although there is a huge misconception regarding the use of steroids among many people, if used professionally and under medical supervision like in your situation, it could be safer. Take some time to explain to her about it and ask her why she freaked out. Clarifying her worries would be a good thing to do because she must have some concerns regarding the use of steroids.
    Nick W. likes this.
  19. Sarah

    Sarah Member

    My uncle was a body builder and when he started taking steroids he turned into an aggressive a hole for a while and it was quite worrying but its part and parcel of the sport I guess. I guess maybe she was just a little worried about the side effects.
  20. JoshPosh

    JoshPosh Community Champion

    Men do suffer from low level of testosterone with age. Now they have TRT, testosterone replacement therapy. So technically when prescribed by a doctor, TRT is required to normalize men's testosterone levels. I've heard of men who suffer from low levels and get very depressed, so TRT is required.